Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 352, NWS Rapid City, SD

August 11, 2011Custer County, Fall River County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2011, 2:17 PM MDT for Custer County, Fall River County, Pennington County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2011, 2:17 PM MDT (20:17 UTC)
Expired
Aug 11, 2011, 3:15 PM MDT
In force
58 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Custer County, SD, Fall River County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:05 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:00 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 11, 1:00 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT THU AUG 11 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHEAST
MONTANA INTO NORTHEAST WYOMING WHILE HIGH REMAINS NEAR THE MIDWEST.
SOUTHERLY/EASTERLY FLOW AHEAD OF THE LOW CONTINUES TO BRING
INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS PLACES
WESTERLY FLOW OVER OUR AREA WHILE INITIAL SHORT WAVE PUSHES OVER THE
NRN CWFA...BRINGING SCT THUNDERSTORMS TO THE AREA. COMPACT LOW
OVER SRN ALBERTA/NWRN MT CONTINUES TO PUSH EASTERLY WITH VARIOUS
WAVES AHEAD OF IT.

FOR THIS AFTERNOON INTO TONIGHT...TIMING OF STORM DEVELOPMENT WILL
BE TRICKY TODAY WITH THE VARIOUS SHORT WAVES MOVING THROUGH THE
AREA. MODELS NOW SUGGESTING AN INITIAL ROUND EARLY WITH THE CURRENT
WAVE...THEN A SECOND ROUND TOWARDS EVENING WITH THE APPROACH OF THE
MAIN LOW/WAVE. STRONG INSTABILITY IS NOTED INTO NERN WYO INTO
WRN/CNTRL SD...WITH THE STRONGEST INSTABILITY EAST OF THE BLACK
HILLS WHERE MODELS ADVERTISE CAPE VALUES OF ~2-3 KJ/KG. PLENTY OF
SHEAR IS AVAILABLE FOR SUPERCELLS WITH 40-55 KTS 0-6 KM BULK. HRRR
SUGGESTING DISCRETE STORMS WITH THE FIRST ROUND WHICH WOULD BE
CONDUCIVE TO LARGE HAIL...WITH STORMS BECOMING MORE LINEAR LATER
WHICH WOULD LEAN MORE TOWARDS A WIND THREAT. ALSO...WITH LOW LEVEL
SHEAR INCREASING AHEAD OF SFC LOW WILL HAVE TO WATCH FOR POSSIBLE
TORNADIC THREAT THIS AFT/EARLY EVE...PARTICULARLY TOWARDS CNTRL SD.

ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE
CWFA...THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS
STRONGEST INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED
BY EVENING AS RIDGE BUILDS IN.

FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE
AREA.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL
SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY
FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH
TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE IN THE EVENING WITH LARGE
HAIL AND STRONG WINDS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 11, 1:15 PM MDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU AUG 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
115 PM MDT (215 PM CDT) THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC
THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY
TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL
SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 11, 12:45 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT THU AUG 11 2011

SDZ026-028-111915-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1245 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
115 PM MDT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 10 MILES NORTHEAST OF
HILL CITY...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HISEGA...
  SHERIDAN LAKE...
  ROCKERVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Local storm report, Aug 11, 1:13 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
113 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             4 S PACTOLA RESERVOIR   44.01N 103.50W
08/11/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

WFO UNR
Local storm report, Aug 11, 1:16 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
116 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011  M0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 11, 2:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
212 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             6 NW MILESVILLE         44.52N 101.77W
08/11/2011  E2.75 INCH       HAAKON             SD   PUBLIC

&&

KCLARK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:49 PM MDTSevere Thunderstorm WarningUNRPennington41 min
Aug 11, 1:26 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach64 min
Aug 11, 1:53 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach67 min
Aug 11, 2:58 PM MDTSevere Thunderstorm WarningUNRHaakon45 min
Aug 11, 3:11 PM MDTSevere Thunderstorm WarningUNRBennett48 min
Aug 11, 3:14 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington61 min
Aug 11, 3:55 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington43 min
Aug 11, 4:28 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp62 min
Aug 11, 4:56 PM MDTSevere Thunderstorm WarningUNRMellette, Tripp52 min
Aug 11, 5:16 PM MDTSevere Thunderstorm WarningUNRTodd, Tripp59 min
Aug 11, 5:57 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.